Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 110, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 2001, 6:23 PM MDT for Kiowa County, Colorado. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 23, 2001, 6:23 PM MDT (00:23 UTC)
- Expired
- Jul 23, 2001, 7:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:25 PM MDT | Hail 0.75 | Eads, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 240024 SVRPUB COC061-240130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 623 PM MDT MON JUL 23 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHEAST COLORADO * UNTIL 730 PM MDT * AT 623 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 9 MILES NORTHEAST OF EADS...OR ABOUT 36 MILES NORTH OF LAMAR...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED WILL BE... OPEN COUNTRY NORTHEAST OF EADS THROUGH 730PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3866 10283 3845 10280 3845 10205 3889 10212
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:01 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 23, 2:01 PM MDT, 4 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 201 PM MDT MON JUL 23 2001 ...MAIN CONCERN IS POPS & HVY RAIN POTENTIAL NEXT FEW DAYS... CURRENTLY...SURGE FROM NE COLO IS MAKING ITS WAY ACROSS SE CO. CURRENLTY EXTENDS FROM EL PASO OUT E TO THE LAA AREA. AM GETTING A BIT CONCERNED THAT THE BOUNDARY IS SLOWING DOWN IN THE EL PASO COUNTY AREA. QUITE A FEW STORMS ALREADY HAVE FORMED OVER THE FA... MAINLY HIER TERRAIN. WAT VAP SHOWS MOISTURE PLUME OVER AREA AND EMBEDDED VORT MAXES SEEN IN THIS FLOW. CAPES CURRENTLY IN THE 2000 J/KG WITH 5-6 K ACROSS NE CO/W KS. SHORT TERM THROUGH TONIGHT...MESO-ETA INDICATES THE WORST WILL OCCUR THIS EVENING AS 15 KNTS UPSLOPE INDICATED ALL THE WAY UP ABOVE 700 MB LEVEL. EXPECT LOCAL AREAS OF HVY RAIN AND A FEW SVR CELLS AS STORM INTERACT WITH LLVL JUICED UP AIR. MAIN THREAT WILL BE HAIL AND LOCALLY DAMAGING WINDS. ATTM...DEFERRED FLASH FLOOD WATCH AS IT HAS NOT RAINED IN AWHILE AND PWATS NOT ALL THAT IMPRESSIVE OFF OF 12Z SOUNDINGS. IN ADDITION....STORMS SHOULD BE ON THE MOVE. ONLY CONCERN WOULD BE IF STORMS WOULD ANCHOR TO THE HIGHER TERRAIN. FOR NOW...WENT WITH MENTION OF HVY RAINS IN SIG WX AND ZFP PACKAGES. DISCUSSION...LOTS OF INTERESTING WX TO TALK ABOUT. WITH TROUGH REMAINING TO OUR WEST AND PLENTY OF LLVL MOISTURE ABOUT...SHOULD SEE GOOD CHANCE OF POPS ACROSS THE CWA NEXT FEW DAYS. CONCERNS WILL BE EXTENT OF RAINFALL AND THREAT OF STRONGER STORMS. MODELS IN FAIRLY GOOD AGREEMENT. OVER THE NEXT FEW DAYS...FLOW ALOFT OVER SE COLORADO IS GOING TO BE INCREASING WITH DISTURBANCES MOVING ACROSS EACH DAY. THIS PATTERN WILL STAY WITH THE AREA UNTIL THE TROUGH TO THE WEST LIFTS OUT. MAIN CONCERN ABOUT TOMORROW IS HOW STABLE WILL THE ATMOS BE FROM TONIGHTS CONVECTION? MESOETA HINTS AT THINGS GOING LATE TOMORROW DUE TO THE LOW CLOUDS THAT WILL LIKELY BE IN PLACE TOMORROW MORNING ACROSS MOST OF THE AREA. HOWEVER WITH DISTURBANCES COMING ACROSS...AND THE ATMOS QUITE POTENTIALLY UNSTABLE...BELIEVE IT WILL NOT TAKE MUCH TO GET THINGS GOING. AS WITH TONIGHT...PRECIP SHOULD END W-E...WITH THINGS ENDING LATE ON THE FAR E PLAINS. WEDNESDAY COULD BE A BIT INTERESTING SVR-WX WISE. WITH TROUGH JUST TO THE WEST...FLOW AT JET LVL IN THE 50-60 KNT RANGE. 30 KNTS OF DEEP SHEAR IN PLACE...UPSLOPE AND CAPES IN THE 1-2K RANGE SHOULD ALLOW FOR A FEW SVR STORMS TO GET SPINNING ACROSS THE AREA DURING THE AFTERNOON TIMEFRAME. WILL ALSO SEE CONTINUED THREAT OF SOME LOCALLY HVY RAIN WITH THE HIGH VALUES OF LLVL MOISTURE IN PLACE. THURSDAY...SYSTEM SHOULD BE LIFTING OUT OVER THE NW PART OF COLORADO...THIS WILL ALLOW ONE MORE DAY OF SCATTERED AFTERNOON STORMS ACROSS THE AREA. FOR THE REST OF THE EXTENDED...FLOW WILL BECOME MORE ZONAL. THIS SHOULD FORCE THE SFC TROUGH INTO KS...DRYING OUT THE E PLAINS. FOR THIS REASON...BROUGHT EXTENDED TEMPS UP AND WENT ~SLIGHT CHANCE OF POPS. .PUB....NONE. HODANISH
In the hours before
Local storm report, Jul 23, 4:06 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 9S SIMLA CO WIND DAMAGE
07/23/01 EL PASO SPOTTER ESTIMATED WIND
GUSTS OF 70 TO 80 MPH.
TORE ROOF OFF SHED.Local storm report, Jul 23, 4:46 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 9S SIMLA CO WIND DAMAGE
07/23/01 EL PASO SPOTTER ESTIMATED WIND
GUSTS OF 70 TO 80 MPH.
TORE ROOF OFF SHED.
0440 PM 6W LAS ANIMAS CO WIND DAMAGE
07/23/01 BENT SPOTTER ESTIMATED 50 TO
58 MPH WIND GUSTS AND
VERY HEAVY RAIN. LOCATION
6 MILES WEST OF LAS
ANIMAS OR 13 MILES EAST
OF LA JUNTA...ALONG
HIGHWAY 50.Local storm report, Jul 23, 5:35 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM LAS ANIMAS CO WIND DAMAGE
07/23/01 BENT BENT COUNTY SHERIFF'S
DEPARMENT REPORTED AT
LEAST 13 POWER POLES
BLOWN DOWN...5 TO 10
MILES SOUTH OF LAS ANIMAS
ON HIGHWAY 101 SOUTH.The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 66 min |
| Jul 24, 4:33 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.